Alert archive / Louisiana / Flash Flood Watches in 2008

Flash Flood Watch 3, NWS Lake Charles, LA

September 2, 20089 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood watch at Sep 2, 2008, 8:25 AM CDT for 9 parishes in Louisiana. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2008, 8:25 AM CDT (13:25 UTC)
Expired
Sep 3, 2008, 6:00 PM CDT
In force
34 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 7:06 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 2, 7:06 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
706 AM CDT TUE SEP 2 2008

.UPDATE...THE WIND ADVISORY FOR CENTRAL LOUISIANA HAS EXPIRED.
UPDATED ZONES TO FOLLOW.

&&

.PREV DISCUSSION... /ISSUED 518 AM CDT TUE SEP 2 2008/

SYNOPSIS...TROPICAL STORM GUSTAV WHICH WAS OVER WESTERN PORTIONS
OF CENTRAL LOUISIANA AROUND MIDNIGHT HAS MOVED INTO NORTHERN
LOUISIANA AND HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION. IN THE
WAKE OF THIS STORM, A SOUPY TROPICAL ATMOSPHERE REMAINS WITH
CONVERGING WINDS IN THE LOW LEVELS AND A GOOD MOIST FETCH OUT OF
THE GULF. THE TROPICS REMAIN VERY ACTIVE. A WARY EYE IS CAST OUT
IN THE ATLANTIC WHERE IKE APPEARS TO BE MAKING A WESTERLY BEELINE
FOR THE SOUTHERN BAHAMAS. THE EURO WANTS TO TAKE IKE INTO THE GULF
10 DAYS OUT. WELL BE WATCHING HPC AND TPC FOR ONGOING ADVISORIES
ON IKE. A BROAD UPPER RIDGE ACROSS THE ATLANTIC RIDING INTO THE
NORTHEASTERN GULF LOOKS TO BE A PLAYER. STAY TUNED.

DISCUSSION...WILL UPDATE AGAIN AS WE EXPECT THE WINDS TO RELAX
OVER CENTRAL LOUISIANA BELOW WIND ADVISORY CRITERIA AROUND DAYBREAK.
ALTHOUGH ADDITIONAL RAIN IS INBOUND INTO CENTRAL LOUISIANA, THE
RAIN LOOKS SUFFICIENTLY LIGHT TO ALLOW THE FLASH FLOOD WATCH TO EXPIRE.
A SHORT TERM PROBLEM AREA IS ACADIANA WHERE TROPICAL SHOWERS ARE
IN TRAIN ON A FEEDER BAND EXTENDING INTO THE GULF. THIS AREA MAY
SOON REACH FLOOD WARNING CRITERIA. GFS IS VERIFYING WELL ON GUSTAV
AT THIS TIME.

AVIATION...LIMITED DAYTIME HEATING WILL BRING MVFR CIGS WITH
BANDED SHOWERS AND A FEW TSTMS. GUSTY SURFACE WINDS WITH THE
SHOWERS OUT OF THE SOUTHWEST.

MARINE...CHURNING SEAS IN THE WAKE OF GUSTAV WILL BE SLOW TO
SUBSIDE ALONG WITH THE SOUTHWESTERLY WINDS. EXTENDED THE SMALL
CRAFT ADVISORY INTO WEDNESDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  80  88  80  83 /  70  50  50  30  10
KBPT  82  79  89  82  86 /  60  50  40  20  10
KAEX  80  75  82  75  80 /  80  70  60  40  20
KLFT  85  80  83  78  82 /  80  50  60  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING
     ZONES: IBERIA...ST. MARY...VERMILION.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

JS
Hazardous weather outlook, Sep 2, 6:05 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 AM CDT TUE SEP 2 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-031115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
605 AM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COASTAL FLOOD WARNING HAS BEEN DOWNGRADED TO A COASTAL FLOOD ADVISORY
FOR THE PARISHES AROUND VERMILION BAY WHERE STRONG SOUTHWEST WINDS
ARE DIMINISHING. ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS POSSIBLE
WITH BANDS OF SHOWERS IN TRAIN ASSOCIATED WITH WHAT IS NOW
TROPICAL DEPRESSION GUSTAV OVER NORTHERN LOUISIANA. A SMALL CRAFT
ADVISORY HAS BEEN EXTENDED FOR STRONG SOUTHWESTERLY WINDS AND SEAS
GREATER THAN 6 FEET. A WIND ADVISORY OVER CENTRAL LOUISIANA WILL
BE ALLOWED TO EXPIRE AROUND DAYBREAK AS THE EFFECTS OF GUSTAV
CONTINUE TO FADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORY WILL CONTINUE INTO WEDNESDAY EVENING AS STRONG
SOUTHWESTERLY WINDS AND HIGH SEAS GRADUALLY SUBSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS CAN STAND DOWN. SPOTTER ACTIVATION IS NOT ANTICIPATED AT
THIS TIME.

SWEENEY

In the hours before

Special weather statement, Sep 2, 7:46 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
746 AM CDT TUE SEP 2 2008

LAZ029-032-033-042>045-052>055-022130-
AVOYELLES-EVANGELINE-ST. LANDRY-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
INCLUDING THE CITIES OF...MARKSVILLE...VILLE PLATTE...OPELOUSAS...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...ABBEVILLE...
NEW IBERIA...MORGAN CITY
746 AM CDT TUE SEP 2 2008

...FUNNEL CLOUDS POSSIBLE TODAY...

SPIRAL RAINBANDS ASSOCIATED WITH TROPICAL DEPRESSION GUSTAV WILL
PERSIST ACROSS SOUTH CENTRAL AND EAST CENTRAL LOUIAIANA. EMBEDDED
WITHIN THESE RAINBANDS ARE ROTATING STORMS...AND THE CONSEQUENT
FUNNEL CLOUDS.

THESE RAINBANDS WILL SLOWLY MAKE THEIR WAY WESTWARD TODAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:09 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides36 min
Sep 1, 7:50 PM CDTTornado WarningLCHAvoyelles, Rapides40 min
Sep 1, 8:05 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides3 hr
Sep 1, 8:13 PM CDTTornado WarningLCHRapides47 min
Sep 1, 8:28 PM CDTTornado WarningLCHAvoyelles, Rapides47 min
Sep 1, 9:41 PM CDTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry6 hr
Sep 1, 10:18 PM CDTCoastal Flood WarningLCH8 hr
Sep 1, 10:28 PM CDTSmall Craft AdvisoryLCH38 hr
Sep 1, 10:38 PM CDTLake Wind AdvisoryLCHAllen, Beauregard, Evangeline, Lafayette, Saint Landry, Saint Martin3 hr
Sep 1, 10:46 PM CDTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides6 hr
Sep 2, 1:51 AM CDTWind AdvisoryLCHAvoyelles, Rapides, Vernon5 hr
Sep 2, 1:55 AM CDTHurricane Local StatementLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more9 days
Sep 2, 5:21 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion114 min
Sep 2, 6:04 AM CDTCoastal Flood AdvisoryLCH6 hr
Sep 2, 7:59 AM CDTTornado WarningLCHIberia, Saint Martin31 min
Sep 2, 9:11 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary, Vermilion2 hr
Sep 2, 11:21 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion4 hr
Sep 2, 1:36 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary114 min
Sep 2, 2:39 PM CDTFlash Flood WarningLCHAcadia, Avoyelles, Saint Landry3 hr
Sep 2, 3:28 PM CDTTornado WarningLCHBeauregard, Vernon32 min
Sep 2, 3:42 PM CDTTornado WarningLCHAllen, Beauregard, Rapides, Vernon33 min
Sep 2, 3:50 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin115 min
Sep 2, 4:55 PM CDTTornado WarningLCHAvoyelles35 min
Sep 2, 6:36 PM CDTTornado WarningLCHAllen, Beauregard, Jefferson Davis24 min

Nearby

Flash Flood Watches in Louisiana, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.